Minnesota, 2006

Heavy Snow in Minnesota, March 5, 2006

March 5, 2006 · NWS ARX · 1 event in 1 county or zone

Heavy snow affected a small part of southeast Minnesota. 0 inches near Reno and Caledonia (Houston County) respectively.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Heavy snow affected a small part of southeast Minnesota. Specific amounts as reported by volunteer weather observers included 7.1 inches and 7.0 inches near Reno and Caledonia (Houston County) respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 5, 4:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 5, 4:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
430 AM CST SUN MAR 5 2006

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

ATTENTION SQUARELY ON THE SYSTEM MOVING THROUGH TODAY...WITH
PRECIPITATION TYPES AND AMOUNT CAUSING HEADACHES. BUT ALSO LOOKING
AT THE NEXT SYSTEM COMING IN LATE TUESDAY WITH TIMING AND TYPE OF
PRECIPITATION.

09Z SURFACE ANALYSIS SHOWS LOW PRESSURE SYSTEM OVER KS...MOVING EAST.
BROAD AREA OF WARM ADVECTION AND MODERATE TO STRONG UPWARD MOTION
RESULTING IN A LARGE AREA OF CONVECTIVE PRECIPITATION ACROSS NEB/IA
WITH LIGHTER PRECIPITATION INTO SOUTHERN MN AND SOUTHWEST WI. SNOW
RAIN AND SLEET ALL OCCURRING OVER IA...MAINLY SNOW FURTHER
NORTH/EAST.

GOOD DEAL OF TIME SPENT THIS MORNING TRYING TO DIAGNOSE THE EXPECTED
PRECIPITATION TYPE WITH THIS SYSTEM TODAY. THERE IS A WARM LAYER
SHOWN IN THE MODEL SOUNDINGS AND THE EVENING UPPER AIR...BUT
LOOKING AT THE SHEER MAGNITUDE OF THE OMEGA EXPECTED BY ALL OF THE
MODELS IT LOOKS LIKE THIS WILL RESULT IN MORE SNOW THAN ANYTHING
ELSE TODAY. STRONG LAYER Q-G FORCING EVIDENT WITH 2 SHORT WAVE
TROUGHS TRAVERSING THE AREA...ONE OVER KS/NEB AND THE OTHER JUST
WEST OF WINNIPEG...BOTH STRONGER THAN PREVIOUS MODEL RUNS HAD
SUGGESTED. HAVE RAMPED UP THE SNOW AMOUNTS AS A RESULT...PER THE
ENHANCED QPF OUTPUT OF THE MODEL SOLUTIONS.  BUT...DID NOT GO QUITE
AS HIGH AS SOME OF THE ALGORITHMS WOULD SUGGEST. VARIOUS SNOW
TECHNIQUES SUGGEST ANYWHERE FROM 3 TO 10 INCHES OF SNOW ACROSS THE
AREA TODAY...BUT AM STILL BANKING ON THE WARM LAYER TO GENERATE A
WET SNOW THAT WILL COMPACT AND/OR MELT SOMEWHAT BEFORE PILING UP TOO
HIGH.  A GENERAL 2 TO 5 INCH SWATH CAN BE EXPECTED ACROSS THE
FORECAST AREA...WITH THE HIGHEST BAND EXPECTED TO BE 50 MILES
EITHER SIDE OF INTERSTATE 94. RAISED A SNOW ADVISORY FOR MN/WI
COUNTIES...AND A WINTER WEATHER ADVISORY FOR IA AND SOUTHWEST WI
WHERE MORE OF A MIX MAY COME INTO PLAY.

SYSTEM MOVES PAST TONIGHT...WITH THE BULK OF THE PRECIPITATION
ENDING DURING THE EVENING. HUNG ONTO THE ADVISORY UNTIL 03Z...BUT
MAY BE ABLE TO TRIM IT BACK DEPENDING ON THE SPEED.  MODELS
INDICATE A GOOD DEAL OF LOW LEVEL RESIDUAL MOISTURE HANGING AROUND
INTO THE EVENING...ALONG WITH VERY WEAK LIFT. THIS COULD STILL
RESULT IN SOME LIGHT FREEZING DRIZZLE...SO KEPT THAT POSSIBILITY IN
THE GRIDS.

AS THE NORTHERN PART OF THIS SYSTEM FINALLY SPINS SOUTHEAST THROUGH
THE UPPER RIDGE...IT COULD STILL GENERATE LIGHT SNOW OR FLURRIES
ACROSS PARTS OF THE AREA INTO MONDAY.  MAY NEED TO BEEF THIS UP
DEPENDING ON JUST HOW THIS PLAYS OUT.

HIGH PRESSURE BUILDS IN TO DRY THINGS OUT FOR MONDAY NIGHT AND EARLY
TUESDAY...BUT THE NEXT POTENT SHORT WAVE TROUGH WILL EJECT OUT OF
THE WEST COAST LONG WAVE TROUGH AND HEAD INTO THE DAKOTAS ALREADY
ON TUESDAY.  THIS WILL SPREAD ANOTHER THREAT OF PRECIPITATION INTO
THE AREA BY TUESDAY AFTERNOON.  ONCE AGAIN...TYPE WILL BECOME A
CONCERN. WENT WITH A RAIN/SNOW MIX FOR NOW...BUT MORE SNOW
OVERNIGHT TUESDAY NIGHT. THIS ONE COULD GIVE US SOME ACCUMULATION AS
WELL.

LONG TERM...WEDNESDAY THROUGH SATURDAY

MARCH IS DEFINITELY HERE. THE WEST COAST TROUGH AND EASTERN RIDGE
PATTERN WILL LINGER THROUGH THE WEEK AND INTO NEXT WEEK.  POTENT
ENERGY WILL EJECT OUT OF THE TROUGH AND INTO OUR AREA PERIODICALLY.
THE MEDIUM RANGE MODELS CONTINUE TO SHOW SIGNIFICANT SYSTEMS TO
AFFECT THE AREA. ONE WILL BE LEAVING ON WEDNESDAY...WITH ANOTHER
COUPLE OF PIECES DUE IN FOR FRIDAY AND SATURDAY. ANOTHER COULD
IMPACT THE AREA SUNDAY INTO MONDAY AS WELL.  VERY UNSETTLED.  WITH
ALL THE UNCERTAINTY AND TIME SPENT ON THE EARLY PERIODS OF THE
FORECAST TONIGHT...NO SIGNIFICANT CHANGES MADE AT THIS POINT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

MW
Hazardous weather outlook, Mar 5, 5:42 AM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
542 AM CST SUN MAR 5 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
542 AM CST SUN MAR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE IN THE CENTRAL AND NORTHERN PLAINS WILL MOVE EAST
TODAY...AND SPREAD A BAND OF SNOW...MIXED AT TIMES WITH SLEET
AND LIGHT RAIN EASTWARD ACROSS THE AREA. THE MIXED PRECIPITATION
TYPES WILL MAINLY BE ACROSS NORTHEAST IOWA AND FAR SOUTHWEST
WISCONSIN...WHERE A WINTER WEATHER ADVISORY IS POSTED THROUGH 9
PM TONIGHT. FURTHER NORTH...ACROSS SOUTHEAST MINNESOTA AND WESTERN
INTO CENTRAL WISCONSIN...A SNOW ADVISORY IS IN EFFECT THROUGH 9 PM
TONIGHT.

SNOW AMOUTS OF 2 TO 5 INCHES ARE EXPECTED ACROSS THE AREA TODAY INTO
EARLY THIS EVENING...WITH THE HEAVIER TOTALS GENERALLY ALONG AND
EAST OF THE MISSISSIPPI RIVER. SLEET ACCUMULATIONS ACROSS NORTHEAST
IOWA AND FAR SOUTHWEST WISCONSIN ARE EXPECTED TO BE MINOR. AS THE
PRECIPITATION TAPERS OFF THIS EVENING...IT MAY END AS A MIX OF
DRIZZLE OR FREEZING DRIZZLE. ALL THIS SNOW AND MIXED PRECIPITATION
TODAY INTO THIS EVENING WILL CAUSE REDUCED VISIBILITIES AND SLIPPERY
SPOTS ON UNTREATED ROADS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOST OF THE MONDAY THROUGH SATURDAY LOOKS TO BE UNSETTLED...WITH
SEVERAL CHANCES OF PRECIPITATION THROUGH THE PERIOD. A CHANCE OF
LIGHT SNOW WILL LINGER ALONG AND EAST OF THE MISSISSIPPI RIVER ON
MONDAY. THE NEXT WEATHER SYSTEM ALREADY TAKES AIM AT THE AREA FOR
LATE TUESDAY AND TUESDAY NIGHT...WITH A GOOD CHANCE OF RAIN OR SNOW.

A LARGE UPPER TROUGH EXPECTED TO BE IN PLACE ACROSS THE ROCKY
MOUNTAINS FOR LATE IN THE WEEK AND INTO NEXT WEEKEND...WITH SOUTH-
WEST FLOW ALOFT OVER THE CENTRAL PART OF THE UNITED STATES. MORE
UPPER LEVEL DISTURBANCES AND LOW PRESSURE SYSTEMS WILL CONTINUE TO
TRACK NORTHEAST ACROSS THE REGION FOR WEDNESDAY THROUGH SATURDAY...
WITH CHANCES OF PRECIPITATION. TEMPERATURES AT THE SURFACE AND
ALOFT ARE EXPECTED TO BE IN THE CRITICAL RANGE FOR THE PRECIPITATION
TO BE RAIN OR SNOW...DEPENDING ON THE EXACT TRACK OF EACH SYSTEM. IT
IS TOO EARLY TO DETERMINE THE EXACT TRACK OF ANY OF THESE POTENTIAL
SYSTEMS FOR WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY SNOWFALL
REPORTS...OR REPORTS OF THE TYPE OF PRECIPITATION...TODAY INTO
TONIGHT WOULD BE GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Houston

When
March 5, 6:00 AM CST to 6:00 PM CST
Where
Houston forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491262.